Cutaneous Toxicities of PI3K Inhibitors: A Series of Two Cases and Review of the Literature

Main Article Content

Simran Arinder Chadha http://orcid.org/0000-0002-0544-9195
Jennifer Shastry
Joel Sunshine
Jennifer Choi
Lauren Guggina

Keywords

Phosphoinositide 3-kinase inhibitors, duvelisib, adverse effect, photo-accentuated, pityriasis rubra pilaris

Abstract

Phosphoinositide 3-kinase (PI3K) inhibitors are a class of antineoplastic agents currently approved for the treatment of multiple hematologic malignancies and breast cancer. These medications have specific molecular targets to limit toxicity; however, cutaneous adverse effects are frequently reported and can require cessation of therapy. Morbilliform, eczematous, psoriasiform, and pityriasis rubra pilaris-like eruptions are most common, though exfoliative dermatitis and Stevens-Johnson syndrome/toxic epidermal necrolysis have also been reported. We highlight two cases of photo-accentuated skin reactions to duvelisib, a p110-d and p110-g isoform inhibitor. Both cases required oral corticosteroids and interruption of therapy for definitive management due to severity. Though one patient was able to later continue on therapy, both patients experienced recurrence with repeat exposure to duvelisib, establishing a notable temporal correlation. Thus, these cases contribute a novel presentation of adverse reactions to PI3K inhibitors to existing literature.

References

1. Greenwell IB, Ip A, Cohen JB. PI3K Inhibitors: Understanding Toxicity Mechanisms and Management. Oncology (Williston Park). 2017;31(11):821-828.

2. Andre F, Ciruelos E, Rubovszky G, et al. Alpelisib for PIK3CA-Mutated, Hormone Receptor-Positive Advanced Breast Cancer. N Engl J Med. 2019;380(20):1929-1940.

3. Nunnery SE, Mayer IA. Management of toxicity to isoform alpha-specific PI3K inhibitors. Ann Oncol. 2019;30 Suppl 10:x21-x26.

4. Flinn IW, Patel M, Oki Y, et al. Duvelisib, an oral dual PI3K-delta, gamma inhibitor, shows clinical activity in indolent non-Hodgkin lymphoma in a phase 1 study. Am J Hematol. 2018;93(11):1311-1317.

5. Ransohoff JD, Kwong BY. Cutaneous Adverse Events of Targeted Therapies for Hematolymphoid Malignancies. Clin Lymphoma Myeloma Leuk. 2017;17(12):834-851.

6. Horwitz SM, Koch R, Porcu P, et al. Activity of the PI3K-delta,gamma inhibitor duvelisib in a phase 1 trial and preclinical models of T-cell lymphoma. Blood. 2018;131(8):888-898.

7. Gabriel JG, Kapila A, Gonzalez-Estrada A. A Severe Case of Cutaneous Adverse Drug Reaction Secondary to a Novice Drug: Idelalisib. J Investig Med High Impact Case Rep. 2017;5(2):2324709617711463.

8. Hammami MB, Al-Taee A, Meeks M, et al. Idelalisib-induced colitis and skin eruption mimicking graft-versus-host disease. Clin J Gastroenterol. 2017;10(2):142-146.

9. Huilaja L, Lindgren O, Soronen M, Siitonen T, Tasanen K. A slowly developed severe cutaneous adverse reaction to idelalisib. J Eur Acad Dermatol Venereol. 2018;32(5):e192-e193.

10. Machan S, Plaza C, Perez-Gonzalez Y, Rodriguez-Pinilla M, Requena L, Cordoba R. Management of psoriasis-like rash associated with idelalisib monotherapy in a patient with refractory follicular lymphoma: a case report. J Med Case Rep. 2020;14(1):35.

11. Dewan AK, Sowerby L, Jadeja S, et al. Pityriasis rubra pilaris-like erythroderma secondary to phosphoinositide 3-kinase inhibition. Clin Exp Dermatol. 2018;43(8):890-894.

12. Dewan AK, Gupta S, Bach DQ, et al. Psoriasiform eruptions secondary to phosphoinositide 3-kinase inhibition. JAAD Case Rep. 2019;5(5):401-405.